|LETTER TO THE EDITOR
|Year : 2019 | Volume
| Issue : 4 | Page : 473-474
Photosensitive erythema multiforme and its dramatic response to dapsone and the mechanism therein
Aastha Gupta, Kabir Sardana, Ram K Gautam
Department of Dermatology, PGIMER Dr Ram Manohar Lohia Hospital, Baba Kharak Singh Marg, New Delhi, India
|Date of Web Publication||28-Jun-2019|
Department of Dermatology, PGIMER Dr Ram Manohar Lohia Hospital, New Delhi - 110 001
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Gupta A, Sardana K, Gautam RK. Photosensitive erythema multiforme and its dramatic response to dapsone and the mechanism therein. Indian Dermatol Online J 2019;10:473-4
|How to cite this URL:|
Gupta A, Sardana K, Gautam RK. Photosensitive erythema multiforme and its dramatic response to dapsone and the mechanism therein. Indian Dermatol Online J [serial online] 2019 [cited 2019 Jul 17];10:473-4. Available from: http://www.idoj.in/text.asp?2019/10/4/473/261790
An 18-year-old male presented with pruritic erythematous lesions present on the V area and neck for 3 days. The patient volunteered a history of herpes labialis 10 days prior to the eruption associated with prolonged sun exposure since 4 days and a 2-year history of similar lesions occurring following herpes labialis. He had no history of photodermatosis or prior drug intake. Cutaneous examination revealed erythematous edematous discrete and coalescent plaques present on the V area and sides of neck, with a sharp demarcation from unexposed areas. Few lesions exhibited central crusting. Acral areas were uninvolved. Upper lip had crusting and depigmentation [Figure 1]. Histopathological examination revealed vacuolar alteration of basal keratinocytes, few necrotic keratinocytes, and interface dermatitis consistent with erythema multiforme (EM) [Figure 2]a and [Figure 2]b. Anti-SSA (Ro) and anti-SSB (La) and antinuclear antibodies were negative. Anti-HSV IgG was elevated. The patient was offered but refused phototesting. Based on these findings, a diagnosis of HSV-associated photodistributed (or photosensitive) erythema multiforme (PEM) was made and he was started on acyclovir 400 mg TDS and dapsone 100 mg/day. The lesions completely resolved in 5 days following treatment [Figure 3].
|Figure 1: (a-c) Erythematous edematous papules and plaques present on the photoexposed areas, V area of chest, and sides of neck, with a sharp demarcation. Few lesions exhibit central crusting|
Click here to view
|Figure 2: (a) Skin biopsy showing clefting of epidermis at startum malphigi with detached part showing prominent epidermal necrosis. (H and E, 40×) (b) Few necrotic keratinocytes (arrow) admixed with dense acute inflammatory infiltrate. (H and E, 400×)|
Click here to view
|Figure 3: Complete resolution of lesions after 5 days of treatment with acyclovir and dapsone|
Click here to view
EM is characterized by polymorphous eruption of erythematous macules and papules typically involving the acral areas with a self-limiting course. The term PEM is used for cases where lesions only involve the sun-exposed areas, with clear demarcation from unexposed sites, typically with absence of lesions on palms and mucosa. It is an under-recognized entity with <20 cases documented previously. PEM is believed to be a hypersensitivity reaction to a variety of antigenic stimuli in certain predisposed individuals, with UV radiation playing a contributory role. Though no cause is identified in many cases, drug intake and HSV infection are frequent triggers. Short viral DNA sequences present in lesions of herpes-induced and idiopathic EM act as antigens causing recruitment of IFN-gamma producing T-helper cells, initiating a localized inflammatory cascade. Furthermore, UV radiation induces histamine and prostaglandins release, increasing vascular permeability, passage of antigens into the bloodstream, and formation of circulating antibodies in sun-exposed areas.
Most PEM cases respond to elimination of the causative agents and symptomatic treatment with topical corticosteroids. In HSV-associated PEM, frequent recurrences are seen in a few cases requiring prophylactic antiviral therapy; severe recurrent cases require systemic therapy with corticosteroids and hydroxychloroquine. However, adverse effects of these drugs make long-term usage undesirable.
Dapsone has been used previously for management of recurrent and persistent EM cases probably due to its inhibitory effect on antigen-specific T-helper cell activity. In addition, it decreases the inflammatory cytokines and UV-induced erythema by reducing prostaglandin synthesis. These actions may explain its effect in PEM.
Our case had findings classical of HSV-associated PEM and we treated our patient with acyclovir and dapsone with dramatic improvement. Because antiviral therapy has minimal impact on EM when given after the onset of episode, it is unlikely that acyclovir alone could have resulted in the clinical improvement. Previous reports on dapsone in EM demonstrate a response in 3–4 weeks, and the early improvement in our case could be due to the synergistic action of dapsone with antiviral therapy reducing the antigen load. Thus, this combination may be useful for treatment of PEM cases.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
This research received no specific grant from any funding agency in the public, commercial, or not-for-profit sectors.
Conflicts of interest
There are no conflicts of interest.
| References|| |
Rodríguez-Pazos L, Bernal G, Rodríguez-Granados MT, Toribio J. Eritema multiforme fotodistribuido. Actas Dermosifiliogr 2013;104:645-53.
Ng PP, Sun YJ, Tan HH, Tan SH. Detection of herpes simplex virus genomic DNA in various subsets of Erythema multiforme by polymerase chain reaction. Dermatology 2003;207:349-53.
Fraser-Andrews EA, Morris-Jones R, Novakovic L, Hawk JL. Erythema multiforme following polymorphic light eruption: A report of two cases. Clin Exp Dermatol 2005;30:232-4.
Wozel G, Blasum C. Dapsone in dermatology and beyond. Arch Dermatol Res 2014;306:103-24.
French LE, Prins C. Erythema multiforme, Stevens–Johnson syndrome and toxic epidermal necrolysis. In: Bolognia JL, Jorizzo JJ. Schaffer JV, editors. Dermatology 3rd
ed. London: Elsevier; 2012. p. 319-34.Sir,
[Figure 1], [Figure 2], [Figure 3]